Ohio, 2021Flash Flooding in Ohio, August 18, 2021
August 18, 2021 · NWS RLX · 10 events in 4 counties and zones
The remnants of Tropical Storm Fred moved into the area late on August 17th into early August 18th leading to heavy rainfall in the Ohio Valley. Multiple instances of flooding occurred along portions of southeast Ohio throughout the morning of August 18th, where rainfall amounts of around 3 to 4 inches fell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Tropical Storm Fred moved into the area late on August 17th into early August 18th leading to heavy rainfall in the Ohio Valley. Multiple instances of flooding occurred along portions of southeast Ohio throughout the morning of August 18th, where rainfall amounts of around 3 to 4 inches fell. One weather station in particular near Athens reported just over 5 inches of rain during this time. Flash flooding occurred along multiple roads and state routes throughout southeast Ohio. The most notable was the closure of both lanes of US-52 for a brief time in Lawrence County due to high water issues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 18, 3:28 AM EST, 32 minutes earlier.
Area forecast discussion, Aug 18, 3:28 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
428 AM EDT Wed Aug 18 2021
.SYNOPSIS...
Locally heavy rain is expected this morning as the remnants of
TS Fred move through the region. Daily afternoon shower and
storm chances continue into the weekend ahead of a cold front.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 350 AM Wednesday...
The circulation of the remnants of Fred is evident on radar
imagery rotating around its center located roughly over the Tri-
state area KY/OH/WV this morning. Rainfall pattern looks like a
comma head with bands of precipitation around its center, a
broad dry band advecting drier air from the southwest, and a
tail of convection streaming towards our northeast mountains
this morning. Expect most of the precipitation to lift north as
Fred moves out of the area today. Improving conditions are
already seen spreading from southeast to north with the
distinctive dry bands.
Radar rainfall estimates looks a little inflated, generally 2
to 4 inches across southern and southwest WV. The highest
amounts fell in Mingo and Logan counties where rain gages
measured 1 to 3 inches overnight. Most of this rain fell over
the Twelvepole Creek and the Tug River basins in Mingo County,
and over the Guyandotte River basin in Logan county. These
basins drain west causing rises in rivers and creeks. Additional
rainfall fell in Lincoln county making the Mud River water
levels to rise into action stage this morning. Will monitor this
gage near Griffithsville in case a river warning should be
issued if water levels reaches action stage.
The axis of precipitation has shifted west over the Tri-state
area and over the Middle Ohio Valley where 1 to 3 inches of rain
are expected this morning, and will continue moving north
affecting the Middle Ohio Valley and northern WV through this
afternoon.
The core remnants of Fred will quickly move north later this
morning, exiting north perhaps this afternoon before spreading
more precipitation along its path. Flash flood watch remains in
effect for WV until noon Wednesday.
Continued with the thinking of additional convection firing up
this afternoon after Fred's exodus, although confidence is low.
Allowed for slight chance PoPs to linger around tonight.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 425 AM Wednesday...
The period will feature an upper trough overhead, slowly
sliding eastward throughout the end of the week. Given a
relatively favorable airmass in place, isolated/scattered
showers and storms, mainly during the afternoon/evening, will
continue through Saturday, with Saturday possibly being the
driest of the three days. With a relatively weak mean low-level
flow, isolated water issues will still be a possibility given
the recent wet weather. Severe threat looks generally low
throughout the period at this point. High temperatures look
seasonable, starting a few degrees under the climatological
norms on Thursday, and ending a few degrees above by Saturday.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 425 AM Wednesday...
The long term period will begin with a weakening surface cold front
approaching the region from the west. Guidance has continued to slow
the progression of the front, with a chance of showers/storms Sunday
into early Monday morning across the area as it attempts to
move through. A welcomed reprieve from rain looks to then
possibly occur for the region Monday and Tuesday, as an upper
ridge attempts to build into the area. High temperatures for the
period look to be slightly above normal, with mid to upper 80s
for the lowlands.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
As of 128 AM Wednesday...
Circulation associated with remnants of TS Fred evident in radar
imagery with center over northeast KY moving slowly north
northwest. Rainbands around its center are noticed producing
moderate rainfall and MVFR/IFR conditions along their path
mainly across southern terminals. Visibility tends to improve
while ceilings deteriorate during moderate showers. Conditions
over northern terminals wills start VFR, but will gradually
deteriorate into IFR low stratus and rain by Wednesday morning.
Models have most of the rainfall exiting north allowing for
drier conditions spreading from south to north late Wednesday
morning into the afternoon. Conditions across the southwestern
sites will begin to improve from MVFR to VFR by early
afternoon.
Winds will be variable and around 5 to 10KTs as the center of
Fred's circulation moves north northwest, exiting the local
region by late Wednesday afternoon. Coded LLWS at BKW for few
hours as radar showing 50 knots within 2,000 feet.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Ceilings and visibility will likely vary in
moderate rain tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE WED 08/18/21
UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
EDT 1HRLY 04 05 06 07 08 09 10 11 12 13 14 15
CRW CONSISTENCY H M M H H H H H H H H H
HTS CONSISTENCY H H H H M H H H M H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H M M H H H H H
AFTER 06Z THURSDAY...
IFR valley fog possible each morning through Saturday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until noon EDT today for WVZ515>526.
Flash Flood Watch until noon EDT today for WVZ005>011-013>020-
024>034-039-040.
OH...Flash Flood Watch until noon EDT today for OHZ067-075-076-
085>087.
KY...Flash Flood Watch until noon EDT today for KYZ103-105.
VA...Flash Flood Watch until noon EDT today for VAZ003-004.
&&
SYNOPSIS...ARJ/04
NEAR TERM...ARJ
SHORT TERM...04
LONG TERM...04
AVIATION...ARJHazardous weather outlook, Aug 17, 8:30 PM EST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
930 PM EDT Tue Aug 17 2021
VAZ003-004-WVZ033-190130-
Dickenson-Buchanan-McDowell-
930 PM EDT Tue Aug 17 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
This Hazardous Weather Outlook is for southwest Virginia and
McDowell County in southern West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is a marginal risk for severe thunderstorms. The main threats
are locally damaging winds and perhaps a brief tornado.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ034-190130-
Wyoming-
930 PM EDT Tue Aug 17 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
This Hazardous Weather Outlook is for Wyoming County in southern
West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is a marginal risk for severe thunderstorms. The main threats
are locally damaging winds and perhaps a brief tornado.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ103-105-OHZ067-075-076-085>087-WVZ005>011-013>020-024>032-039-040-
190130-
Boyd-Lawrence KY-Morgan-Athens-Washington-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
930 PM EDT Tue Aug 17 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and the lowlands of West
Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ515>522-190130-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
930 PM EDT Tue Aug 17 2021
...FLASH FLOOD WATCH IN EFFECT FROM 5 AM EDT WEDNESDAY THROUGH
WEDNESDAY MORNING...
This Hazardous Weather Outlook is for the central mountains of West
Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is a marginal risk for severe thunderstorms. The main threats
are locally damaging winds and perhaps a brief tornado.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ523>526-190130-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
930 PM EDT Tue Aug 17 2021
...FLASH FLOOD WATCH IN EFFECT FROM 5 AM EDT WEDNESDAY THROUGH
WEDNESDAY MORNING...
This Hazardous Weather Outlook is for Pocahontas and Randolph
counties in northeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is also a marginal risk for severe thunderstorms. The main
threats are locally damaging winds and perhaps a brief tornado.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is also a marginal risk for severe thunderstorms Wednesday.
The main threat will be locally damaging wind gusts or perhaps a
brief tornado.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101-102-OHZ066-083-084-190130-
Greenup-Carter-Perry-Jackson OH-Vinton-
930 PM EDT Tue Aug 17 2021
This Hazardous Weather Outlook is for portions of northeast
Kentucky and interior southeast Ohio.
.DAY ONE...Tonight.
There is a marginal risk for excessive rainfall in heavier showers
or thunderstorms hitting the same location multiple times, or even a
more persistent heavy rain.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
TRM
Flash Flood, Meigs
- When
- August 18, 4:00 AM EST to 7:00 AM EST
- Where
- Meigs County, 0.71 mi WSW of Rutland to 1.27 mi SSW of Rutland
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 39.046, -82.142
Leading Creek rose out of its banks leading to flooding along Lasher Road and Davidson Road near the community of Rutland.
Flash Flood, Lawrence
- When
- August 18, 4:00 AM EST to 7:00 AM EST
- Where
- Lawrence County, 0.88 mi SE of Coal Grove to 0.66 mi WNW of Forestdale
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 38.492, -82.637
Both directions of US-52 were closed near the town of Coal Grove due to water over the roadway.
Flash Flood, Vinton
- When
- August 18, 4:05 AM EST to 7:00 AM EST
- Where
- Vinton County, 2.91 mi N of Bolins Mills to 2.95 mi N of Bolins Mills
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.272, -82.287
Flooding was observed near the intersection of Stanley Road and State Route 356 near the town of Knox.
Flash Flood, Vinton
- When
- August 18, 4:10 AM EST to 7:00 AM EST
- Where
- Vinton County, 1.74 mi WNW of Bolins Mills to 1.85 mi WNW of Bolins Mills
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.241, -82.309
Flooding was observed along the eastbound lanes of US-50 southwest of the town of Knox.
Flash Flood, Vinton
- When
- August 18, 4:30 AM EST to 7:30 AM EST
- Where
- Vinton County, 0.61 mi NE of Hope to 0.62 mi SE of Hope
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.337, -82.343
Flooding occurred along Route 278 near Lake Hope State Park.
Flash Flood, Athens
- When
- August 18, 5:30 AM EST to 8:30 AM EST
- Where
- Athens County, 0.87 mi SE of Mineral to 0.69 mi SE of Mineral
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.312, -82.258
Flooding occurred along State Route 356 near the intersection of State Route 356 and State Route 681.
Flash Flood, Athens
- When
- August 18, 5:40 AM EST to 8:40 AM EST
- Where
- Athens County, 0.27 mi NE of Albany to 0.26 mi SE of Albany
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.232, -82.196
Flooding was observed along Washington Road in the town of Albany.
Flash Flood, Athens
- When
- August 18, 6:00 AM EST to 9:00 AM EST
- Where
- Athens County, 1.06 mi SSE of New Floodwood to 1.04 mi SSE of New Floodwood
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.406, -82.193
Flooding occurred along State Route 691 near the community of Glen Ebon.
Flash Flood, Athens
- When
- August 18, 6:30 AM EST to 9:30 AM EST
- Where
- Athens County, 0.6 mi S of Palos to 0.59 mi S of Palos
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.521, -82.068
North of the town of Glouster, flooding occurred along State Route 13.
Flash Flood, Athens
- When
- August 18, 6:35 AM EST to 9:30 AM EST
- Where
- Athens County, 0.9 mi NNE of The Plains to 0.92 mi NNE of The Plains
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.383, -82.126
Flooding was observed along State Route 682 near the community of The Plains.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arizona, August 18, 20212 deaths · $8.2 million · 56 kt wind · 41 events
- Flash Flooding in New York, August 18 to 19, 20211 death · 1 injured · $34 million · 19 events
- Heat in California, August 18 to 20, 20212 deaths · 1 event
- Rip Current in North Carolina, August 18, 20212 deaths · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, August 18, 2021$83,000 · 52 kt wind · 27 events
- Tornado in Pennsylvania, August 18, 2021$20,000 · EF1 · 1 event
- Tornadoes and Hail in Pennsylvania, August 18 to 19, 2021EF1 · 14 events
- Flooding in Ohio, August 18, 2021$55,000 · 2 events
- Flash Flood and Lightning Strike in Texas, August 18, 2021$50,000 · 2 events
- Flash Flooding in Pennsylvania, August 18 to 19, 202133 events
- Flash Flooding and Lightning Strike in Tennessee, August 18, 20212 injured · 4 events
- Flash Flooding and Flood in West Virginia, August 18, 2021$19,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968493, 968495, 968501, 968504, 968507, 968512, 968526, 968817, 968814, 968815.